By

Weaning Myself Off Antidepressants

Exciting news: I’m off all antidepressants for the first time in eight-and-a-half years! Going off them has been s-l-o-w going because I haven’t been willing to put up with any withdrawal symptoms, which even my doctor’s modest titration schedule resulted in. While I would never advise anyone to adjust their antidepressants without a doctor’s supervision, I’m sharing how I avoided withdrawal symptoms in case it helps anyone in a similar situation.

Wellbutrin was the easiest. I was taking four 100 mg tablets each day and cut back 100 mg every few weeks and had no symptoms.

Lamictal was next. I had a backlog from a mail order prescription, so instead of getting a prescription for a lower dose, I cut the tablets into smaller and smaller pieces as time went on. If I felt withdrawal symptoms, I’d take another small piece, effectively increasing the dose. It took me a couple months before finally stopping.

Cymbalta was the difficult one. With a starting dose 60 mg, even reducing by 10 mg was too much for me. My solution was inelegant and imprecise — and not medically recommended: I opened the capsules and counted out the pellets inside, subtracting a greater amount each week. Having a pharmacist divide the meds or, at the very least, using a scale would have been smarter, but I had another accumulation of meds from a mail order prescription, was impatient, and didn’t want to buy a scale just for this purpose.

It took some fiddling to determine the right amount to decrease by and how frequently to do so. There were about 220 pellets to begin with. By the time I got to 120, I was opening each capsule and counting up instead of down. I’d drop by 10 pellets every week. When I was down to about 50 pellets, I started dropping by five pellets every five days. The whole process took more than six months, but I did it with no increase in depression-like symptoms and no other withdrawal effects, like brain zaps, wooziness, or dizziness.

After a week being off all the drugs, I wrote: “I’m a little more teary — both sad and happy tears — though I find it hard to believe that five pellets of Cymbalta can really make a difference. Maybe I’m more emotive because of the work I’ve been doing in therapy. Or maybe my emotions are no longer dulled by drugs.”

Now that a couple more weeks have passed, I’ll admit that I definitely feel more non-specific sadness, a sort of generalized depression, than I did when I was on the meds. This could be a recurrence in depression symptoms or withdrawal symptoms. Again, it seems strange that going from only five pellets of Cymbalta a day to none could be the culprit in either case, but even just five pellets are the difference between some and none.

According to this Harvard Women’s Health Watch newsletter, if you take a dose of the medication and the symptoms stop immediately, it’s withdrawal and not a recurrence of depression. I finally gave in and tested this today. With only five pellets, the generalized sadness that’s been plaguing me lifted within a couple hours. So I may go back to taking a few pellets a day. I’d prefer to be off it entirely, but I’d much rather be on the drugs than slip into another depression.

Lest you’re worried about me, know that I’m being vigilant, tracking my mood carefully, and am keeping my therapist/naturopath updated on my symptoms, so I don’t relapse. I’ve been on antidepressants most of my adult life and really want to know what I’m like without them, especially now that I have tools for dealing with emotions that I’ve never had before. Still, I’m not willing to risk a slide into depression to find out, so I’m being extremely cautious.

By

Why I’m Doing Better, Part 1: Climate & Medication

After my recent glowing posts, many people have inquired why I’m feeling better. I’d like to give you a clear, definitive answer, but migraine is never that simple. There are a number of factors, from climate and medication to exercise, meditation and forgiving myself for being sick. I’ll talk about the first two today and the others, which have probably had a greater impact on my health and suffering than medication, later this week.

Climate
Moving to Phoenix, away from the clouds and rain of Seattle and the ever-changing weather of Boston, has had the biggest influence on my migraine frequency, duration and severity. Storms and clouds have been rolling through Phoenix the last week and I’m on migraine day six. Though migraines aren’t always present when there’s weather, particularly if I’m on vacation, the correlation holds about 90% of the time. I wonder if the issue is barometric pressure changes, though Seattle’s barometric pressure is relatively steady, so parts of my hypothesis fail there.

Indomethacin
I began taking this nonsteroidal anti-inflammatory drug in June because the sand-in-my-eye symptom pointed to the slight possibility that I had an abnormal presentation of hemicrania continua. This rare headache disorder is completely responsive to indomethacin. Though my headache pain lessened, it did not cease, which means my diagnosis is still migraine. My doctor kept me on a daily dose of 225 mg of the medication, though he warned that it is not recommended for long-term use as it is hard on the stomach. I’m sticking with it for now because it is the only medication on which I’ve noticed a decrease in the frequency and severity of my migraines.

Discontinuing Wellbutrin and Lamictal
In 2005, I was prescribed Cymbalta, Wellbutrin and Lamictal for depression. I stayed on them far longer than I intended, especially considering that I was still majorly depressed while taking them. I finally went off of them this summer after determining that my dizziness, tremor, hot flashes, fatigue, cold hands and feet, mental fogginess, nausea, and increased pulse were not migraine symptoms, but medication side effects. I believe Wellbutrin was the culprit, but I wanted to stay off all three if I could. When my depression symptoms returned, I went back on Cymbalta. I’m happy to say that the depression is at bay and I’m not experiencing any other side effects.

Namenda
I’m in love with this medication, which is an Alzheimer’s treatment that is used off-label for migraine. I don’t know if it has had an effect on the migraine severity or duration, but it has cleared the mental blah that has plagued me as the migraines worsened. I credit Namenda with returning the mental wherewithal necessary for me to resume blogging and restoring my sense of intelligence. The feeling dumb aspect of migraine, which is not addressed frequently enough, has been one of my most limiting symptoms and has caused the greatest loss of my sense of identity and purpose. Did I mention that I love this drug?

By

Epilepsy Drugs (and Headache Preventives) Explained

The Epilepsy Therapy Development Project‘s website has the most comprehensive information on anticonvulsants that I’ve seen. It is thorough and broken down in a clever way, so that you can see the basics or intermediate or advanced information.

Here are links to the site’s descriptions of epilepsy drugs that are frequently used migraine and headache preventives:

Many thanks to Pam for pointing out the site!

By

Whoa! I’m Depressed

I’ve been debating all week whether I’m down or if my clinical depression is creeping back. Arriving a day late for the psychiatry appointment I scheduled a month ago was just what I needed to confirm my suspicions.

Even though I could reschedule for an hour later this afternoon, I was crushed. Not like a soda can that’s been stepped on from the top; more like one crumpled in a fist. Still, the anguish was disproportional for the event. Even after I found the Tully’s coffee in the hospital, settled in with tea and a cookie, and pulled out my magazine, I was near tears.

That made it pretty clear that my:

  • Exhaustion isn’t just migraine-related
  • Fall’s arrival is not why I want curl up on the couch
  • Lack of focus on and interest in blogging isn’t because The Daily Headache has run its course
  • Increased frustration with having a chronic illness doesn’t mean I’ve lost my ability to cope with it
  • Lack of interest in sex isn’t just a Cymbalta side effect

Convenient that I had an appointment with my psychiatrist. For two years, my cocktail has been 400 mg of Wellbutrin, 200 mg of Lamictal and 60 mg of Cymbalta. Because my doctor thinks that some of my disinterest in sex is from Cymbalta — and because doubling that dose two years ago wasn’t helpful — I’m increasing Lamictal to 300 mg. I’m also going to add ginkgo to see if it helps the sexual side effects.

I’m relieved. Having an aha! moment reminded me that beating myself up won’t do a bit of good. I am, however, sick of the constant vigilance required with depression. Maybe that’s another sign that I’m depressed.

By

Sidelined by Side Effects

Yesterday I increased my Wellbutrin, started taking Lamictal and cut my Cymbalta dosage in half. And I’m feeling it. I’m shaking, my mouth is dry, my brain is fuzzy, and I’m a little nauseated and lightheaded. Based on my previous pattern, it should all wear off in a couple weeks, so I’m not worried about these symptoms. I’m just not thrilled with them.

Tonight a friend is having a party she’s referring to as the Gaggle of Gals. The last gaggle gathering was an outrageous blast. I think instead I will spend the evening reading and watching a baseball game.

I hope you all are enjoying the weekend and feeling relatively well.